What is Tall-Man Lettering?Sep 12th, 2022
Medication safety is important – one of the most tested subjects on the PTCB exam. Technicians must understand what strategies are used to mitigate against the risk of medication error. The use of tall-man lettering is one such technique.
Despite the best attempts of healthcare professionals, medication errors are all too common.
There are approximately 1.25 million medication errors in the United States each year. Research suggests that 77 percent of these errors are avoidable. Even with the intense training that healthcare professionals receive, medication errors are frequent. Medical errors of all kinds kill up to 100,000 Americans each year, and is now the eighth leading cause of death.
One of the compounding factors that cause medication errors is down to the sheer number of drugs and medicines available. Because of the vast array of drugs, it is inevitable that some medicines will either lookalike or soundalike. And if they sound alike, it is easier to choose the wrong medicine to dispense to the patient.
Strategies to Reduce Medication Error
There are two main types of preventative measures: medication safety measures instituted by pharmacies or organizations, and prevention strategies introduced by the ISMP – the Institute for Safe Medication Practices. As a prospective pharmacy technician, you should have a thorough knowledge of all strategies used to reduce medication error.
Institutions may implement strategies such as:
- Bar-coding and patient identification techniques, to ensure that a correct match is always made for the right medicine for the right patient at the right time.
- Using the NDC number for the drug to reinforce the selection of the right medicine.
The ISMP has introduced a list of medicines which look-alike and sound-alike – what are called LASA name pairs.
Here are some common examples:
|Drug / Medicine Name||Confused Drug / Medicine Name|
Tall-man lettering can be used to ensure that the correct medicine is chosen between two drugs/medicines that lookalike or soundalike.
What is tall-man lettering?
Tall-man lettering refers to the practice of using capital letters on part of a drug or medicine name to help differentiate it from a similarly sounding/looking drug or medicine.
There are two kinds of tall-man lettering – those recommended by the FDA and those recommended by the ISMP.
- prednisoLONE and predniSONE
- ALPRAZolam and LORazepam
- HYDROcodone and oxyCODONE
- PARoxetine and FLUoxetine
- traMADol and traZODone
Capital letters are used to highlight the most significant difference between the two drugs or medicines to make their names easily identifiable and distinguishable from one another. This is an effective medication safety strategy that significantly reduces the risk of medication error.
Given how busy pharmacies can get, it is too easy to accidentally select the wrong medicine. If staff are stressed, this risk is even higher. Strategies, such as tall-man lettering, help technicians and pharmacists to select the right medicine for the right patient at the right time. Whilst it may not eliminate all risk, it is an added layer of protection – and the more layers of protection, the greater the possibility of mitigating the risk of medication error.
Tall-man lettering must therefore be used in conjunction with other medication safety strategies. These include the use of bar codes, NDC codes, using and verifying both the medicine and active ingredient name on labels, and limiting the use of error-prone prescription abbreviations. Taken together, all these strategies cause a marked reduction in medication error whilst maximizing patient safety.
And ultimately, as a pharmacy technician, that is the number one goal.
Found this helpful? Learn more about medication safety strategies and every other part of the PTCB exam by becoming a registered member of PTCB Test Prep. Receive instant, online access to all the study guides, features, test questions, simulated exams, flashcards and much more, to guarantee your exam success.